Flood, Gallia
- When
- April 28, 3:30 AM EST to 8:30 AM EST
- Where
- Gallia forecast zone
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.825, -82.317 (the zone’s center; the record gives no point)
Warm frontal rains fell during the predawn hours on the 28th, as a low pressure lifted northeast, toward Michigan. 75 inches fell over saturated ground.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Warm frontal rains fell during the predawn hours on the 28th, as a low pressure lifted northeast, toward Michigan. Rains of 1.5 to 2.75 inches fell over saturated ground. Gallipolis, McArthur, and Waterloo all reported around 2 inches of rain in their Sunday morning cooperative reports. Several roads were blocked by overflowing small streams. A few evacuations took place in Gallia County near Gallipolis, as rising water surrounded some apartments. Water covered fields and hampered spring planting. Later in the day, thunderstorms formed along the cold front. Large hail was common. The largest hail was across northwest Athens County near Nelsonville and Trimble. Several vehicles were dented. Some roof and window damage also occurred to residential homes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 28, 3:26 AM EST, 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
426 AM EDT SUN APR 28 2002
STRONG LOW LEVEL JET TODAY WITH COLD FRONT MOVING THROUGH DURING THE
DAY. ALTHOUGH SUSTAINED WINDS WILL NOT MEET WIND ADVISORY
CRITERIA...GUSTS ALONG THE FRONT COULD...SO WILL LEAVE WIND ADVISORY
IN PLACE. PREFRONTAL PRECIPITATION CAUSING HEAVY RAINFALL AMOUNTS
ACROSS THE REGION...SO FLOOD WATCH FOR THE NORTHERN COUNTIES. SPC
HAS AREA IN MODERATE RISK OF SEVERE WEATHER...THEREFORE HAVE ADDED
DAMAGING THUNDERSTORM WINDS TO THE FORECAST TODAY
.RLX...
WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ005>011...
WVZ013>020...WVZ027>032...WVZ037>040...WVZ046>047.
WIND ADVISORY FOR SUNDAY FOR ZONES WVZ005>011...
WVZ013>020...WVZ024>040...WVZ046>047.
VA...WIND ADVISORY FOR SUNDAY FOR ZONES VAZ003>004.
KY...FLOOD WATCH FOR THIS MORNING FOR ZONES KYZ101>103...
KYZ105.
WIND ADVISORY FOR SUNDAY FOR ZONES KYZ101>103...
KYZ105.
OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ066>067...
OHZ075>076...OHZ083>087.
WIND ADVISORY FOR SUNDAY FOR ZONES OHZ066>067...
OHZ075>076...OHZ083>087.
.END/RPYKYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-281215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 220 AM EDT SUN APR 28 2002 ...POTENTIAL FOR SEVERE WEATHER AND LOCALIZED FLOODING SUNDAY MORNING... THE SEVERE STORMS PREDICTION CENTER HAS MUCH OF THE REGION IN A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS SUNDAY MORNING. THIS AREA INCLUDES SOUTHEAST OHIO, EASTERN KENTUCKY, MUCH OF WEST VIRGINIA AND BUCHANAN AND DICKENSON COUNTIES IN SOUTHWEST VIRGINIA. SEVERE THUNDERSTORMS CAN CONTAIN THREE QUARTER INCH HAIL AND/OR WINDS 58 MILES AN HOUR OR GREATER. LOCALIZED FLOODING IS ALSO POSSIBLE WITH THESE THUNDERSTORMS. THE WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .END/SIKORA
The national radar mosaic for the moment the first event began.
8 hail, 5 flood, 1 thunderstorm wind. Local standard time, as filed.
Winds also gusted to 42 mph at Ohio University.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289572, 5289573, 5289574, 5289575, 5289576, 5284930, 5284931, 5284935, 5284932, 5284934, 5284933, 5284936, 5284937, 5285065.